TMA are classified as primary or secondary. Primary TMAs are divided in hereditary or acquired. Hereditary TMA include those who are mediated by complement mutations (denominated as atypical hemolytic syndrome, aHUS) which generate a non-controlled activation of the alternative pathway of the complement with C3 fraction consumption. For this case, a hereditary TMA was considered as a diagnosis even though the C3 fraction was normal, because this does not exclude the diagnosis and the final diagnosis should be made by molecular studies that identify the specific mutation. (2). From the hereditary TMA, thrombotic thrombocytopenic purpura was ruled out due to the normal result of ADAMTS 13 (>10%). For acquired etiologies of TMA in which there are antibodies that directly target and inhibit ADMATS13 or H factor of the complement, they present with decreased C4 as the current case, however, there was no other clinical or laboratories findings to make this diagnosis.
Another acquired etiologies of TMA are those who are triggered by medications that could generate an immune reaction and/or cytotoxic reaction to the endothelium, specifically to the renal endothelium with an increase in platelet function and aggregation (1)(4). In this case, one of the risk factors was the previous use of Tacrolimus, a calcineurin inhibitor. These groups of medications and the tacrolimus itself has been implicated as one of the most common medications that triggers these reactions (1). The clinical presentation of TMA triggered by medications can be as early as 21 days after initial use (early presentation) and up to weeks or months (late presentation). Renal compromise is characterized by AKI, C3 and C4 can be normal or decreased, with normal ADAMTS13. In recent literature the term transplant-associated thrombotic microangiopathy (TA-TMA) has been described specially in stem cells transplant patients. Some academic groups have postulated some diagnostic criteria, which are used to guide the diagnostic process (5). We considered under the scope of these criteria that the patient described in this case fulfill most of them as there is presence of schistocytes, high LDH, thrombocytopenia, non-immune hemolytic anemia, renal compromise with normal coagulation laboratories.
Nwaba A et al described 4 patients after liver transplantation who developed TMA due to the use of tacrolimus, they were all negative for CMV, Parvovirus B19, BK virus, HIV and EBV (3). Devadoss CW et al. Described a case of TA-TMA in a renal transplanted patient associated with tacrolimus, with negative infections serologies as well (6). For this case, the patients present with a positive EBV viral load which we consider could play a role as a trigger factor in the whole clinical scenario. Infectious etiologies described for TMA include bacterial, parasites, and viruses. Viruses have been related with an endothelium damage that can precipitate the TMA. For the specific case of EBV is less common as an etiology because the glomerular endothelial cells lack CD21 antigen, which is the main receptor for EVB (7).
Among the diagnostic possibilities, secondary hemophagocytic syndrome was considered, especially with the present of positive EVB positive viral load (8). Ramos-Casals et al. described possible trigger factors for the development of this syndrome and some of them were present in the current case: positive EVB virus load and history of organ solid transplantation. The renal compromise in this syndrome is described with AKI (88%) and nephrotic syndrome (38%) with focal and segmental sclerosis changes in the biopsy (9). Bone marrow biopsy did not suggest the presence of hemophagocytic syndrome and PTLD as there was no hemophagocytosis or a monoclonal B cell population. There is a TAM that is described as the novo in solid organ transplantations, despite this patient was a solid organ recipient, the incidence of this diagnosis is between 0 to 3.9% in liver transplantation and the time frame in which it can present is between 2 to 8 weeks, which made this diagnosis less likely.
Nephrotic syndrome is defined as the presence of proteinuria (> 2 g/day or > 40 mg/m2/hour), associated with low albumin and high triglycerides, with clinical edema. Infectious etiologies of this syndrome includes CMV, Parvovirus B19, HIV, hepatitis B, C, A and EBV (10). Other etiologies are secondary to medications, including tacrolimus (11).
After taking all of these into account, it was considered that the development of nephrotic syndrome in this patient was multifactorial, etiologies include the use of tacrolimus and a possible genetic susceptibility that eventually developed a TA-TMA, associated with risk factors as being a solid organ transplanted patient and has a EVB positive viral load as a major trigger factor either for TMA and nephrotic syndrome (2)(5)(7).